MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number G50619
Medical Device Problem Code Premature Activation (1484)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.The investigation into this event is still being carried out.A follow up report will be submitted within the next 30 days with the investigation conclusions.
 
Event or Problem Description
Event is fda mdr reportable based on the device malfunction reporting precedence for this device family for the issue of 'premature stent deployment with the safety lock in place.' when the user was attempting pass the delivery system through the stenosed target site, the stent deployed partially.He removed it from the patient and performed enbd instead and completed the procedure.The user commented that it was the difficult case as the stenosis and the angle was severe.
 
Additional Manufacturer Narrative
 
Event or Problem Description
This follow up is being submitted to inform the fda that the investigation is progress and another follow up report will be sent within 30 days.Event is fda mdr reportable based on the device malfunction reporting precedence for this device family for the issue of 'premature stent deployment with the safety lock in place.' when the user was attempting pass the delivery system through the stenosed target site, the stent deployed partially.He removed it from the patient and performed enbd instead and completed the procedure.The user commented that it was the difficult case as the stenosis and the angle was severe.
 
Additional Manufacturer Narrative
(b)(4).Exemption number: e2016031.(b)(4).Problem statement "when the user was attempting pass the delivery system through the stenosed target site, the stent deployed partially.He removed it from the patient and performed enbd (endoscopic nasobiliary drainage) instead and completed the procedure.The user commented that it was the difficult case as the stenosis and the angle was severe." device evaluation the zilbs-635-6-6 device involved in this complaint was returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document based investigation was conducted.From the sales representative¿s testimony, this was a difficult case, and they assumed that the sheath had been under load and the stent was deployed when the load/force was released.From customer testimony, it is known that the complaint device was advanced over an olympus visiglide wire guide of unknown diameter.A sphincterotomy and pre-dilation were conducted prior to this occurrence.The complaint device was advanced through an olympus jf-260v endoscope.The target location was the common bile duct.There was no resistance encountered when advancing the wire guide, but resistance was met when advancing the complaint device through the obstructed area.No portion of the device detached in the endoscope channel.The customer also reported that the angle and stenosis were severe.The device related to this occurrence underwent a laboratory evaluation on the 8th march 2018.On evaluation of the returned device, a small bend was observed in the flexor, where the device met the endoscope elevator.The flexor length was measured as 201cm, which was within specification of 200cm +2/-1cm.Damage was noted on the distal white tip and at the distal end of the flexor.The entire stent was found to be loaded in the flexor, and there was no evidence of partial deployment.The device was returned without the red safety tab.The device was flushing through the hub flushing port with no issues, but resistance was encountered when flushing through the side arm flushing port.A 0.035¿ diameter wire guide could pass through the device without issue.The stent was deployed in the lab without resistance.The stent was 6cm long, and undamaged.The evaluating engineers commented that it was possible that the inner catheter could have moved forward due to sheath compression.From customer testimony, it is known that the complaint device was to be placed in an overlapping fashion with a previously placed stent, and was advanced through the lumen of the previously place stent.The customer cannot recall how the red safety tab became detached from the device.The physician may have attempted to deploy the stent.The physician cannot describe what they saw during the partial deployment.There is no evidence to suggest that this incident did not occur.Therefore, the complaint is confirmed based on customer testimony.Sustaining engineering reviewed the details of the complaint.The following comments were made: ¿angle as device came out of scope and severe stenosis could have compressed flexor.Customer testimony indicates that a small amount of distal end of the stent could have peaked out of the flexor, but this was not seen in the lab.It is possible that the stent could have become covered by the flexor as the device was withdrawn, as the flexor was found to be elongated in the lab (1cm).¿ the engineer also stated that insufficient strength of the flexor could have caused or contributed to the premature deployment reported by the physician.However, as the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.There is no evidence to suggest that the customer did not follow the product packaging insert.It may be noted that a project has been initiated to improve the strength of the flexor and prevent the reoccurrence of premature deployment.Document review: a review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with this lot number.Summary: there is no evidence to suggest that this incident did not occur.Therefore, the complaint is confirmed based on customer testimony.The risk was determined to be low (category iii).According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The procedure was completed with an enbd (endoscopic nasobiliary drainage).Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted to update the investigation results.Event is fda mdr reportable based on the device malfunction reporting precedence for this device family for the issue of 'premature stent deployment with the safety lock in place.' when the user was attempting pass the delivery system through the stenosed target site, the stent deployed partially.He removed it from the patient and performed enbd instead and completed the procedure.The user commented that it was the difficult case as the stenosis and the angle was severe.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7313201
Report Number3001845648-2018-00101
Device Sequence Number13903614
Product Code FGE
UDI-Device Identifier10827002506197
UDI-Public(01)10827002506197(17)190824(10)C1263411
Combination Product (Y/N)N
PMA/510(K) Number
K020788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberG50619
Device Catalogue NumberZILBS-635-6-6
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/05/2018
Event Location Hospital
Initial Date Received by Manufacturer 02/06/2018
Supplement Date Received by Manufacturer03/05/2018
03/30/2018
Initial Report FDA Received Date03/05/2018
Supplement Report FDA Received Date03/30/2018
04/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1